From North Babylon, New York, USA:
My l0 year old son has had Type 1 diabetes for almost two years. His middle-of-the-night blood sugars always range from the mid 200s to the mid 300s. We are told this is quite unusual but can anything be done about it? We have tried increasing and/or decreasing insulin, splitting doses and giving at different hours as late as ll:30 P.M. with no improvement. He has also tried Pork and Humalog and Humulin Lente - all the same.
Blood sugars between 200 mg/dl and 300 mg/dl in the middle of the night are certainly too high; but without a lot more information about your son's insulin doses, blood sugars at other times, A1c levels, amounts of exercise and food intake its hard to specify exactly what the problem might be. Nonetheless here are some thoughts and if they don't help you must discuss this with your son's diabetes doctor.
First of all, you should be quite confident that your technic for measuring blood sugar is accurate; I am sure that by this time you are and of course you should do the blood sampling and reading yourself, not setting the alarm clock and expecting your son to do it himself. If the practise of night time blood sugar sampling is something you have recently instigated then the stress of being suddenly woken and getting a finger stick can be a sufficient stress to raise blood sugars significantly. You could largely avoid this by before bed planning and by waiting a few minutes after he has woken up; its still of course best if you can do all this without him waking. Otherwise the explanation has to lie in some imbalance between insulin needs, food intake, stress and exercise. It is possible that an increase in exercise is making blood sugars low earlier in the night and that the high values represent a modest rebound. If this is so a larger bedtime snack would be indicated. A similar effect might be produced by rather too much evening Regular or lispro insulin [Humalog®] insulin.
Yet another possibility is that the bedtime snack is too large or that it is being supplemented without your knowledge. From what you have said it would seem that the explanation does not lie primarily with the amount or timing of the evening insulin.
The only way to answer this question is to go through all the possibilities systematically. However if his A1c is within 15% of the upper limit of normal for the method his doctor uses and most of his other blood sugars are acceptable you might have to consider that you would cause more stress by pursuing this than by letting matters ride.
Original posting 24 Jun 97
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.